Table of Contents Author Guidelines Submit a Manuscript
International Journal of Rheumatology
Volume 2009, Article ID 504105, 4 pages
http://dx.doi.org/10.1155/2009/504105
Case Report

Churg-Strauss Syndrome following PTU Treatment

1Section of Endocrinology, Department of Internal Medicine, Erasmus Medical Centre Rotterdam, 3000 CA Rotterdam, The Netherlands
2Department of Rheumatology, Ikazia Hospital, 3083 AN Rotterdam, The Netherlands
3Department of Internal Medicine, Ikazia Hospital, 3083 AN Rotterdam, The Netherlands

Received 22 September 2008; Accepted 16 February 2009

Academic Editor: Hiroshi Hashimoto

Copyright © 2009 R. A. M. Quax et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. C. Vanek and M. H. Samuels, “Central nervous system vasculitis caused by propylthiouracil therapy: a case report and literature review,” Thyroid, vol. 15, no. 1, pp. 80–84, 2005. View at Publisher · View at Google Scholar · View at PubMed
  2. L. Harper, L. Chin, J. Daykin et al., “Propylthiouracil and carbimazole associated-antineutrophil cytoplasmic antibodies (ANCA) in patients with Graves' disease,” Clinical Endocrinology, vol. 60, no. 6, pp. 671–675, 2004. View at Publisher · View at Google Scholar · View at PubMed
  3. J. E. Gunton, J. Stiel, P. Clifton-Bligh, E. Wilmshurst, and A. McElduff, “Prevalence of positive anti-neutrophil cytoplasmic antibody (ANCA) in patients receiving anti-thyroid medication,” European Journal of Endocrinology, vol. 142, no. 6, pp. 587–590, 2000. View at Publisher · View at Google Scholar
  4. N. Wada, M. Mukai, M. Kohno, A. Notoya, T. Ito, and N. Yoshioka, “Prevalence of serum anti-myeloperoxidase antineutrophil cytoplasmic antibodies (MPO-ANCA) in patients with Graves' disease treated with propylthiouracil and thiamazole,” Endocrine Journal, vol. 49, no. 3, pp. 329–334, 2002. View at Publisher · View at Google Scholar
  5. N. Sera, K. Ashizawa, T. Ando et al., “Treatment with propylthiouracil is associated with appearance of antineutrophil cytoplasmic antibodies in some patients with Graves' disease,” Thyroid, vol. 10, no. 7, pp. 595–599, 2000. View at Publisher · View at Google Scholar
  6. Y. Gao, M.-H. Zhao, X.-H. Guo, G. Xin, Y. Gao, and H.-Y. Wang, “The prevalence and target antigens of antithyroid drugs induced antineutrophil cytoplasmic antibodies (ANCA) in Chinese patients with hyperthyroidism,” Endocrine Research, vol. 30, no. 2, pp. 205–213, 2004. View at Publisher · View at Google Scholar
  7. H. Sato, M. Hattori, M. Fujieda et al., “High prevalence of antineutrophil cytoplasmic antibody positivity in childhood onset Graves' disease treated with propylthiouracil,” The Journal of Clinical Endocrinology & Metabolism, vol. 85, no. 11, pp. 4270–4273, 2000. View at Publisher · View at Google Scholar
  8. K. M. Dolman, R. O. B. Gans, T. J. Vervaat et al., “Vasculitis and antineutrophil cytoplasmic autoantibodies associated with propylthiouracil therapy,” The Lancet, vol. 342, no. 8872, pp. 651–652, 1993. View at Google Scholar
  9. M. Ohtsuka, Y. Yamashita, M. Doi, and S. Hasegawa, “Propylthiouracil-induced alveolar haemorrhage associated with antineutrophil cytoplasmic antibody,” European Respiratory Journal, vol. 10, no. 6, pp. 1405–1407, 1997. View at Google Scholar
  10. S. S. Dhillon, D. Singh, N. Doe, A. M. Qadri, S. Ricciardi, and M. I. Schwarz, “Diffuse alveolar hemorrhage and pulmonary capillaritis due to propylthiouracil,” Chest, vol. 116, no. 5, pp. 1485–1488, 1999. View at Publisher · View at Google Scholar
  11. T. Kitahara, K. Hiromura, A. Maezawa et al., “Case of propylthiouracil-induced vasculitis associated with anti-neutrophil cytoplasmic antibody (ANCA); review of literature,” Clinical Nephrology, vol. 47, no. 5, pp. 336–340, 1997. View at Google Scholar
  12. S. Yuasa, M. Hashimoto, T. Yura et al., “Antineutrophil cytoplasmic antibodies (ANCA)-associated crescentic glomerulonephritis and propylthiouracil therapy,” Nephron, vol. 73, no. 4, pp. 701–703, 1996. View at Publisher · View at Google Scholar
  13. D. D'Cruz, A. M. S. Chesser, C. Lightowler et al., “Antineutrophil cytoplasmic antibody-positive crescentic glomerulonephritis associated with anti-thyroid drug treatment,” British Journal of Rheumatology, vol. 34, no. 11, pp. 1090–1091, 1995. View at Publisher · View at Google Scholar
  14. Y. Kudoh, S. Kuroda, K. Shimamoto, and O. Iimura, “Propylthiouracil-induced rapidly progressive glomerulonephritis associated with antineutrophil cytoplasmic autoantibodies,” Clinical Nephrology, vol. 48, no. 1, pp. 41–43, 1997. View at Google Scholar
  15. B. A. Vogt, Y. Kim, J. C. Jennette, R. J. Falk, B. A. Burke, and A. Sinaiko, “Antineutrophil cytoplasmic autoantibody-positive crescentic glomerulonephritis as a complication of treatment with propylthiouracil in children,” Journal of Pediatrics, vol. 124, no. 6, pp. 986–988, 1994. View at Publisher · View at Google Scholar
  16. Y. Erten, H. Bodur, Ş. Şahiner et al., “Antineutrophil cytoplasmic antibody associated vasculitis and rapidly progressive glomerulonephritis as a complication of propylthiouracil therapy,” Clinical Endocrinology, vol. 57, no. 5, pp. 699–700, 2002. View at Publisher · View at Google Scholar
  17. L. Harper, P. Cockwell, and C. O. S. Savage, “Case of propylthiouracil-induced ANCA associated small vessel vasculitis,” Nephrology Dialysis Transplantation, vol. 13, no. 2, pp. 455–458, 1998. View at Publisher · View at Google Scholar
  18. M. Tanemoto, H. Miyakawa, J. Hanai, M. Yago, M. Kitaoka, and S. Uchida, “Myeloperoxidase-antineutrophil cytoplasmic antibody-positive crescentic glomerulonephritis complicating the course of Graves' disease: report of three adult cases,” American Journal of Kidney Diseases, vol. 26, no. 5, pp. 774–780, 1995. View at Publisher · View at Google Scholar
  19. J. E. Gunton, J. Stiel, R. J. Caterson, and A. McElduff, “Anti-thyroid drugs and antineutrophil cytoplasmic antibody positive vasculitis. A case report and review of the literature,” The Journal of Clinical Endocrinology & Metabolism, vol. 84, no. 1, pp. 13–16, 1999. View at Publisher · View at Google Scholar
  20. K. Katayama, C. Hata, K. Kagawa et al., “Diffuse alveolar hemorrhage associated with myeloperoxidase-antineutrophil cytoplasmic antibody induced by propylthiouracil therapy,” Respiration, vol. 69, no. 5, p. 473, 2002. View at Publisher · View at Google Scholar
  21. H. Ye, Y. Gao, X.-H. Guo, and M.-H. Zhao, “Titre and affinity of propylthiouracil-induced anti-myeloperoxidase antibodies are closely associated with the development of clinical vasculitis,” Clinical and Experimental Immunology, vol. 142, no. 1, pp. 116–119, 2005. View at Publisher · View at Google Scholar · View at PubMed
  22. Y. Gao, M. Chen, H. Ye, X.-H. Guo, M.-H. Zhao, and H.-Y. Wang, “Follow-up of avidity and titre of anti-myeloperoxidase antibodies in sera from patients with propylthiouracil-induced vasculitis,” Clinical Endocrinology, vol. 66, no. 4, pp. 543–547, 2007. View at Publisher · View at Google Scholar · View at PubMed
  23. N. Batchelor and A. Holley, “A fatal case of propylthiouracil-induced ANCA-positive vasculitis,” Medscape General Medicine, vol. 8, no. 4, article 10, 2006. View at Google Scholar
  24. F. Yu, M. Chen, Y. Gao et al., “Clinical and pathological features of renal involvement in propylthiouracil-associated ANCA-positive vasculitis,” American Journal of Kidney Diseases, vol. 49, no. 5, pp. 607–614, 2007. View at Publisher · View at Google Scholar · View at PubMed
  25. A. Y. Kang, Y. H. Baek, Y. J. Sohn et al., “Diffuse alveolar hemorrhage associated with antineutrophil cytoplasmic antibody levels in a pregnant woman taking propylthiouracil,” The Korean Journal of Internal Medicine, vol. 21, no. 4, pp. 240–243, 2006. View at Google Scholar
  26. M. Pillinger and R. Staud, “Wegener's granulomatosis in a patient receiving propylthiouracil for Graves' disease,” Seminars in Arthritis and Rheumatism, vol. 28, no. 2, pp. 124–129, 1998. View at Publisher · View at Google Scholar
  27. E. M. G. Jacobs, A. Hartkamp, and H. A. H. Kaasjager, “PTU-associated cutaneous vasculitis with ANCA anti-MPO and anti-PR3 antibodies,” Netherlands Journal of Medicine, vol. 61, no. 9, pp. 296–299, 2003. View at Google Scholar
  28. S. Otsuka, A. Kinebuchi, H. Tabata, A. Yamakage, and S. Yamazaki, “Myeloperoxidase-antineutrophil cytoplasmic antibody-associated vasculitis following propylthiouracil therapy,” British Journal of Dermatology, vol. 142, no. 4, pp. 828–830, 2000. View at Publisher · View at Google Scholar
  29. S. M. Helfgott and R. N. Smith, “Case records of the Massachusetts General Hospital. Weekly clinicopathological exercises. Case 21-2002—a 21-year-old man with arthritis during treatment for hyperthyroidism,” The New England Journal of Medicine, vol. 347, no. 2, pp. 122–130, 2002. View at Publisher · View at Google Scholar · View at PubMed
  30. V. Aloush, I. Litinsky, D. Caspi, and O. Elkayam, “Propylthiouracil-induced autoimmune syndromes: two distinct clinical presentations with different course and management,” Seminars in Arthritis and Rheumatism, vol. 36, no. 1, pp. 4–9, 2006. View at Publisher · View at Google Scholar · View at PubMed
  31. E. Romas, D. R. F. Henderson, and B. W. Kirkham, “Propylthiouracil therapy: an unusual cause of antineutrophil cytoplasmic antibody associated alveolar hemorrhage,” Journal of Rheumatology, vol. 22, no. 4, p. 803, 1995. View at Google Scholar
  32. Y. Gao, M. Chen, H. Ye, F. Yu, X.-H. Guo, and M.-H. Zhao, “Long-term outcomes of patients with propylthiouracil-induced anti-neutrophil cytoplasmic auto-antibody-associated vasculitis,” Rheumatology, vol. 47, no. 10, pp. 1515–1520, 2008. View at Publisher · View at Google Scholar · View at PubMed